New guidelines for knee and hip replacements issued

Share this article:

New clinical treatment guidelines for preventing blood clots after hip or knee replacements emphasize preventive measures and caution against post-operative ultrasound tests.

The updated guidelines, released by the American Academy of Orthopaedic Surgeons, recommend that prior to surgery, patients should stop taking antiplatelet medications such as aspirin and Plavix. More than 800,000 Americans have hip or knee replacement surgeries each year.

Patients should not undergo post-operative ultrasound screening for thromboembolic disease, according to the guidelines, as this test does not significantly reduce the rate of symptomatic deep vein thrombosis or pulmonary embolism. The guidelines recommend that patients receive anticoagulant drug therapy, and encourage the use of mechanical compression devices to improve blood flow. Healthcare providers also should encourage patients to walk again as soon as possible.

Click here to read the full guidelines.


Share this article:

More in News

Assisted living communities continue to make a terrible first impression on prospective customers, university program finds

Assisted living communities continue to make a terrible ...

Assisted living communities consistently do not make a good first impression with prospective customers, and they haven't improved this skill set in the last decade, according to data from George ...

Latecomers to hospice frequently are male, have certain cancers, Penn researchers find

Men and patients with certain types of cancer are among those less likely to enroll in hospice, suggesting that healthcare providers should focus on presenting these groups with all their end-of-life care options, according to newly published findings.

Nursing homes should think twice before using a well-known tool for diagnosing ...

A familiar tool for diagnosing depression in dementia patients might not be very effective in the nursing home setting, according to findings recently published in The American Journal of Geriatric Psychiatry.